Texas, 2012Heavy Rain in Texas, August 16, 2012
August 16, 2012 · NWS EPZ · 1 event in 1 county or zone
A cold front dropping in from the northeast combined with an increasing low level moist flow from the south to spark scattered slow moving thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropping in from the northeast combined with an increasing low level moist flow from the south to spark scattered slow moving thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 1:55 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 1:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT THU AUG 16 2012
.SYNOPSIS...
INCREASING MOISTURE...COMBINED WITH FRONT MOVING INTO THE AREA...
WILL IMPROVE CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON THROUGH SATURDAY. SOME OF STORMS MAY PRODUCE
PERIODS OF HEAVY RAINFALL AND MINOR LOCALIZED FLOODING. DAY TIME
TEMPERATURES WILL SEVERAL DEGREES COOLER THROUGH THE WEEKEND. HIGH
PRESSURE WILL REBUILD OVER THE AREA THE FIRST PART OF NEXT WEEK
AND REDUCE RAIN CHANCES BACK TO A MORE DRIER AND ISOLATED PATTERN.
TEMPERATURES WILL WARM BACK TO NEAR NORMAL NEXT WEEK.
&&
.DISCUSSION...
A MORE ACTIVE PATTERN OF THUNDERSTORMS IS EXPECTED FOR THE NEXT
FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN
TO FORM ON THE HIGHER LOCAL MOUNTAINS EARLY THIS AFTERNOON.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED AREA
WIDE AS THE DAY PROGRESSES. A COLD FRONT WILL PUSH INTO THE AREA
FROM THE NORTHEAST TONIGHT JUST AS ADDITIONAL MOISTURE FROM THE
SOUTH AND EAST IS MOVING INTO THE REGION. THAT ALONG WITH
WEAKENING HIGH PRESSURE ALOFT WILL RESULT IN INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...PEAKING IN
INTENSITY FRIDAY NIGHT AND POSSIBLY SATURDAY. AN UPPER LEVEL
DISTURBANCE WILL ALSO BE IN THE VICINITY LATE FRIDAY AND SATURDAY
THAT MAY ALSO HELP ENHANCE STORM DEVELOPMENT.
PLENTY OF MOISTURE WILL BE AVAILABLE WITH PRECIPITABLE WATER
VALUES EXPECTED TO BE WELL ABOVE NORMAL. PERIODS OF HEAVY RAINFALL
WILL BE POSSIBLE FROM STORMS AS WELL AS PEA SIZED HAIL. MINOR
LOCALIZED FLOODING WILL BE POSSIBLE ALONG DRAINAGES AND POORLY
DRAINED LOW LYING AREAS. MOUNTAINS ZONES WILL CONTINUE TO HAVE
THE BEST CHANCE OF MEASURABLE RAINFALL BUT THE LOWLAND DESERTS MAY
ALSO GET A DECENT SHOT OF RAIN BY THE END OF THE WEEKEND. HEAVIER
AMOUNTS OF RAIN WILL BE MORE LIKELY WEST OF THE RIVER WHERE
CONDITIONS REMAIN MORE FAVORABLE. THE INCREASED MOISTURE AND
CLOUDINESS WILL HELP LOWER TEMPERATURES BELOW NORMAL DURING THE
WEEKEND.
BY MONDAY...HIGH PRESSURE WILL BUILD BACK OVER THE STATE AND SHUT
OFF THE MAIN MOISTURE FLOW TO THE AREA AND HELP SUPPRESS STORM
DEVELOPMENT ACROSS THE REGION FOR MUCH OF NEXT WEEK. THAT
SAID...ENOUGH RESIDUAL MOISTURE ALONG WITH OROGRAPHIC LIFT AND DAY
TIME HEATING WILL BE ABLE TO GENERATE AT LEAST ISOLATED
THUNDERSTORMS IN THE AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE
SPOTTY WITH MOST AREAS SEEING ONLY TRACE OR LIGHT RAIN AMOUNTS.
TEMPERATURES WILL CLIMB BACK UP TO NEAR NORMALS...WHICH MEANS
MIDDLE 90S FOR THE DESERT LOWLANDS.
&&
.AVIATION....VALID 17/00Z-18/00Z.
THERE WILL BE AN INCREASE IN STORM ACTIVITY THIS EVENING AND
FRIDAY...AS EFFECTS OF AN UPPER LEVEL WAVE MOVING NW THROUGH
BAJA CALIFORNIA...INTERACT WITH A WEAK UPPER LEVEL DISTURBANCE
DROPPING SOUTHEAST OF THE AREA. LOOK FOR SCT/NMRS TSRA/VSBY 3-5SM
WND VRB25G40KTS/CIGS BKN040-050 OV NM BOOTHEEL THROUGH 13Z...WITH
ISOLD/SCT COVERAGE/CIGS SCT060-070 ELSEWHERE. ACTIVITY WILL RAMP UP
AGAIN GENERALLY AFTER 19Z FRIDAY...WITH SCATTERED TSRAGS EXPECTED
WEST OF THE RIO GRANDE. ISOLD COVERAGE IS EXPECTED EAST OF THE
RIVER.
&&
.FIRE WEATHER...
AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED LATE
TODAY AND OVERNIGHT...AS ENERGY FROM A TROPICAL WAVE MOVING
NORTHWEST THROUGH BAJA CALIFORNIA...INTERACTS WITH A WEAK TROUGH
MOVING THROUGH SOUTHEAST NEW MEXICO.
MIN RH SATURDAY WILL RANGE FROM THE MIDDLE 20S ACROSS THE SOUTHERN
LOWLANDS...TO THE OVER 50 PERCENT ACROSS HIGHEST ELEVATIONS IN THE
GILA WILDERNESS...CAPITAN AND SACRAMENTO MOUNTAINS. VALUES ARE
EXPECTED FALL ROUGHLY 2-5 PERCENT SATURDAY AND AGAIN SUNDAY. HAINES
INDICES OF 3 ARE EXPECTED THROUGH SATURDAY...HOWEVER MAY REACH 4 IN
A FEW PLACES WEST OF THE DIVIDE LATER SUNDAY.
STORM ACTIVITY REMAINS FORECAST TO DIMINISH BEGINNING EARLY NEXT
WEEK...AS THE UPPER HIGH CURRENTLY CENTERED OVER SOUTHERN
NEVADA...SHIFTS SOUTH OVER NORTHERN BAJA CALIFORNIA. THIS WILL
BRING A MORE NORTHERLY COMPONENT TO OUR FLOW ALOFT...RESULTING IN
RELATIVELY DRIER AIR MOVING INTO OUR AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 92 73 91 73 / 40 30 30 40 30
SIERRA BLANCA 68 87 69 86 68 / 30 30 30 30 40
LAS CRUCES 68 90 67 88 66 / 40 40 30 30 30
ALAMOGORDO 70 90 67 91 66 / 40 30 40 30 30
CLOUDCROFT 49 69 51 71 50 / 40 60 50 50 40
TRUTH OR CONSEQUENCES 70 89 68 91 66 / 50 40 40 30 30
SILVER CITY 62 84 63 85 62 / 60 50 40 50 40
DEMING 69 90 68 91 67 / 50 40 40 30 30
LORDSBURG 67 89 68 93 67 / 60 50 40 40 30
WEST EL PASO METRO 75 92 75 91 73 / 40 30 30 40 30
DELL CITY 68 93 69 90 68 / 20 30 30 30 30
FORT HANCOCK 72 92 68 92 67 / 30 30 30 30 40
LOMA LINDA 68 84 67 86 66 / 30 30 30 40 30
FABENS 75 94 71 93 70 / 30 30 30 40 30
SANTA TERESA 72 93 71 93 70 / 40 40 30 40 30
WHITE SANDS HQ 71 93 69 92 68 / 30 30 30 30 30
JORNADA RANGE 66 94 65 93 63 / 30 30 30 30 30
HATCH 68 92 66 92 64 / 40 40 40 30 30
COLUMBUS 70 92 69 91 67 / 50 40 30 30 30
OROGRANDE 74 93 72 94 70 / 30 30 30 30 30
MAYHILL 59 76 56 78 55 / 40 60 50 50 40
MESCALERO 57 80 55 81 54 / 40 60 50 50 40
TIMBERON 57 75 56 78 55 / 40 40 50 50 40
WINSTON 58 81 58 84 57 / 50 50 40 40 40
HILLSBORO 63 88 63 89 62 / 50 40 40 30 30
SPACEPORT 68 91 67 93 66 / 40 40 40 30 30
LAKE ROBERTS 60 87 59 87 58 / 60 60 40 50 40
HURLEY 64 83 63 83 62 / 50 50 40 30 30
CLIFF 62 92 60 93 59 / 50 50 40 30 40
MULE CREEK 59 85 58 85 57 / 50 50 50 40 40
FAYWOOD 64 85 62 89 61 / 50 50 40 30 30
ANIMAS 63 87 66 85 64 / 60 50 40 40 40
HACHITA 63 88 65 89 64 / 60 50 40 40 40
ANTELOPE WELLS 65 84 66 84 64 / 60 50 40 40 40
CLOVERDALE 60 77 62 77 61 / 60 50 40 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Aug 16, 10:26 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1126 AM MDT THU AUG 16 2012
NMZ401>417-TXZ418>424-171730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1126 AM MDT THU AUG 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT AS ADDITIONAL MOISTURE AND A SURFACE FRONT MOVE INTO THE
AREA. SOME OF THE STORMS MAY BE STRONG WITH PERIODS OF HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 45 MPH POSSIBLE. MINOR
LOCALIZED FLOODING WILL BE POSSIBLE ALONG DRAINAGES AND LOW WATER
CROSSINGS OVER PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED LOWLAND AND NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE FRIDAY AND PART OF SATURDAY WITH MOIST AND
UNSTABLE ATMOSPHERIC CONDITIONS PRESENT ACROSS THE AREA. STORM
DEVELOPMENT MAY BE AIDED BY AN UPPER LEVEL DISTURBANCE MOVING
NORTH ON A TRACK JUST WEST OF THE AREA. LOCATIONS WEST OF RIO
GRANDE MAY SEE HIGHER RAIN AMOUNTS. CHANCES FOR RAIN AND
THUNDERSTORMS WILL BEGIN TO DIMINISH SUNDAY AND MONDAY AS MOISTURE
LEVELS BEGIN TO DROP. A RETURN TO A MORE ISOLATED PATTERN OF
SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AND WEDNESDAY AS HIGH
PRESSURE BUILDS BACK OVER THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
GNL
In the hours before
Special weather statement, Aug 16, 1:44 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT THU AUG 16 2012
NMZ401-402-162130-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
244 PM MDT THU AUG 16 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 330
PM MDT...
AT 237 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SILVER CITY...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN WITH ACCUMULATIONS
OF AN INCH AND A HALF OR MORE POSSIBLE IN LOCALIZED
AREAS...ESPECIALLY ALONG HIGHWAY 180 EAST OF SILVER CITY.
LOCATIONS IMPACTED INCLUDE...
SILVER CITY...
LITTLE WALNUT VILLAGE...
ARENAS VALLEY...
PINOS ALTOS...
FORT BAYARD...
SANTA CLARA...
CHERRY CREEK CAMPGROUND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Aug 16, 2:34 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
334 PM MDT THU AUG 16 2012
NMZ401-402-162215-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
334 PM MDT THU AUG 16 2012
...STRONG THUNDERSTORMS THREATENING NORTHERN GRANT COUNTY THROUGH 415
PM MDT...
AT 329 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BUCKHORN...MOVING NORTH AT
5 MPH. THIS STORM WILL BE CROSSING HIGHWAY 180 BETWEEN BUCKHORN AND
GILA OVER THE NEXT 15 MINUTES.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BUCKHORN...
RIVERSIDE...
GILA...
CLIFF...
GILA RIPARIAN PRESERVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Heavy Rain, Hudspeth
- When
- August 16, 4:30 PM MST to 5:30 PM MST
- Where
- Hudspeth County, 15.45 mi NNE of Fiedra
- Reported by
- Trained Spotter
- Coordinates
- 31.580, -105.860
A local spotter reported 0.80 inches of rainfall in just under one hour resulting in minor flooding of nearby fields.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410519.